New Mexico, 2023

Drought in New Mexico, August 8 to 31, 2023

August 8 to 31, 2023 · NWS EPZ · 3 events in 3 counties and zones

Drought conditions went from Moderate(D1) drought to Severe(D2) drought in early August for Dona Ana and Luna counties after a dry start to the Monsoon Season.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Drought conditions went from Moderate(D1) drought to Severe(D2) drought in early August for Dona Ana and Luna counties after a dry start to the Monsoon Season.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 8, 10:36 AM MST, 1 hour 24 minutes earlier.

Area forecast discussion, Aug 8, 10:36 AM MST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
1136 AM MDT Tue Aug 8 2023

...New AVIATION...

.SYNOPSIS...
Issued at 108 AM MDT Tue Aug 8 2023

High pressure aloft, responsible for our recent heat wave, is
beginning to drift off to the east again. This will help to lower
our temperatures a bit, and allow for a return of monsoon
moisture. Temperatures will remain above the seasonal normals,
but fall below extreme. Meanwhile we will see an increase in
shower and storm activity across the Borderland through the rest
of the week.

&&

.DISCUSSION...
Issued at 108 AM MDT Tue Aug 8 2023

High pressure over the area is beginning to "collapse" and center
to our south and east. For Monday, this allowed a tap of moisture
out of Sonora to lay over to the SE and stream over the region.
It's hard to see in the models, but it's likely a number of weak
shortwave impulses drifted over in the westerly flow aloft. The
result was in increase in shower and storm activity across the
region in the afternoon and evening hours. We were still under the
influence of the upper ridge, so temperatures were still quite
hot.

Today the ridge continues it's SEward jog, helping our region to
get from under the strength of the high. This will help to lower
our temperatures as we are proged to lose 2DM of height and 2
degrees C of temps at 850. We will see a 5-7 degree drop in
temperatures today across the region. Temperatures will still be
well above the daily normals, but not nearly as extreme as they
were for the past several days. For the rest of the week, and into
the weekend, temperatures look to stay pretty steady with minimal
variation day to day. However, with moisture moisture in our
atmosphere, it is entirely possible that cloud cover, from
overnight storms, lingering into the morning, could result in a
cooler day for portions of the region, and even break the current
100 degree string in El Paso one day this week.

On the moisture front, we are now, and will be through the week,
under a favorable monsoonal flow pattern. With the upper high
centered east, and low pressure off the Pacific coast, we now have
a deep southerly fetch moving moisture north out of Mexico, and
over our area. We will see our PWATs jump from the 0.88" last
night to 1.10-1.25" in rapid order today/this evening. That gets
us near the norm (peak of the year). With daytime heating and
upslope flow we should initiate a healthy round of mountain shower
and storms that will translate across our lowlands late afternoon
into the evening. We expect scattered to numerous mountain
ra/tstms and isolated to scattered lowland storms each day.

Models agree pretty well in drifting the upper high back NW over
our area late Sunday into Monday. This looks to cut off the
moisture feed, leading to drying and fewer storms, along with
warmer temperatures for next week.

&&

.AVIATION...
(18Z TAFS)
Issued at 1129 AM MDT Tue Aug 8 2023

VFR conditions expected through the period. After 18Z, showers and
storms are expected to develop over the high terrain, eventually
translating to the desert lowlands during the late afternoon and
evening hours. Coverage will be mostly isolated to low-end areas
of scattered. Storms and their associated outflows will produce
gusty winds. If storms impacts terminals directly, brief MVFR
conditions could develop. However, confidence is low for direct
impacts to any of the terminals so no mention in TAFs, AMENDs will
be issued as needed.

Winds will be breezy during the late afternoon and evening hours
AOB 10-13 knots with gusts to 20 knots. CIGS will gradually
diminish over the next few hours, especially for KELP and KLRU,
becoming SKC to FEW. FEW to SCT CU will develop during the mid to
late afternoon with CIGS of 100-150.

&&

.FIRE WEATHER...
Issued at 108 AM MDT Tue Aug 8 2023

With high pressure aloft beginning to drift back to the SE, and
away from the region, fire weather concerns will begin to lower
somewhat due to slight cooling, and a moderate increase in
moisture. Through the rest of the week, temperatures will still
run warmer than seasonal normals, but they will lower by 5-10
degrees. It does appear that temperatures will stay pretty steady
through the week with little day to day variation.

With the high pressure aloft centering back to our east, and a
tropical low pressure system off the Pacific coast, we will come
under a deep southerly flow pattern, bringing back a monsoon
moisture flow pattern over the region...in fact, it started on
Monday. The result will be elevated dewpoints, RH, and
precipitable water in our atmosphere. We should see daily rounds
of scattered showers and thunderstorms with moderate to sometimes
heavy rainfall, maybe numerous across the mountains.

Aloft will be some deep westerly over our more northern sections,
so that could result in somewhat breezy afternoon conditions
across the Gila, today through Thursday. Winds in the 15 to 25 mph
range are most likely,

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 104  79 104  79 /  10  30  10  30
Sierra Blanca            95  70  95  68 /  30  30  30  40
Las Cruces              101  72 101  73 /  20  30  20  30
Alamogordo               98  70  99  71 /  10  30  10  20
Cloudcroft               75  53  75  55 /  30  30  20  10
Truth or Consequences    96  70  97  71 /  30  20  30  20
Silver City              91  63  91  64 /  40  30  60  30
Deming                  100  69 100  70 /  20  30  20  40
Lordsburg                96  67  95  68 /  40  40  50  50
West El Paso Metro      101  77 102  77 /  10  30  10  40
Dell City               101  72 102  71 /  20  20  10  10
Fort Hancock            103  75 103  73 /  20  40  20  40
Loma Linda               94  70  95  70 /  20  20  20  30
Fabens                  100  75 101  76 /  10  30  10  30
Santa Teresa             99  72 100  74 /  10  30  10  40
White Sands HQ          100  74 100  75 /  20  30  20  30
Jornada Range            99  68  99  70 /  20  30  20  30
Hatch                   100  68 100  70 /  30  20  30  30
Columbus                 99  72  99  73 /  30  30  30  50
Orogrande                97  69  98  69 /  20  30  10  30
Mayhill                  87  60  87  60 /  30  20  30  10
Mescalero                86  56  86  57 /  30  30  20  20
Timberon                 84  57  85  57 /  30  20  20  20
Winston                  87  57  86  59 /  60  30  60  20
Hillsboro                97  64  97  66 /  40  40  40  30
Spaceport                97  65  98  68 /  30  30  30  20
Lake Roberts             89  56  90  58 /  50  40  60  40
Hurley                   96  65  95  66 /  30  20  40  30
Cliff                    98  57  98  58 /  50  30  60  30
Mule Creek               92  62  91  63 /  40  30  60  30
Faywood                  95  66  95  68 /  30  30  40  30
Animas                   96  67  95  68 /  50  50  60  60
Hachita                  97  67  96  68 /  40  50  40  40
Antelope Wells           95  67  95  67 /  60  50  60  50
Cloverdale               91  65  90  65 /  60  50  60  60

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

FORECASTER...38-Rogers
Hazardous weather outlook, Aug 8, 11:04 AM MST, 56 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1204 PM MDT Tue Aug 8 2023

NMZ401>417-TXZ418>424-091815-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1204 PM MDT Tue Aug 8 2023

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight

Scattered mountain and isolated to scattered lowland thunderstorms
will be possible this afternoon, though mainly west of the Rio
Grande. Gusty winds and locally heavy rain will be the main
concerns.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered mountain and isolated to scattered lowland thunderstorms
will be possible each afternoon. Gusty winds and locally heavy
rain will be the main concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed but any storm reports are
appreciated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Southwest Desert/Mimbres Basin

When
August 8, 12:00 PM MST to August 31, 11:59 PM MST
Where
Southwest Desert/Mimbres Basin forecast zone
Reported by
Drought Monitor
Coordinates
32.460, -108.066 (the zone’s center; the record gives no point)

The zone started out in Moderate(D1) drought and on August 8th, the western half of the zone was placed in Severe(D2) drought with the remainder of the zone switching over on August 22. The Deming ASOS recorded 1.03 inches of precipitation which was 0.98 inches below normal.

Drought, Northern Dona Ana County

When
August 8, 12:00 PM MST to August 31, 11:59 PM MST
Where
Northern Dona Ana County forecast zone
Reported by
Drought Monitor
Coordinates
32.353, -106.833 (the zone’s center; the record gives no point)

The entire zone went from Moderate(D1) drought to Severe(D2) drought on August 8th.

Drought, Southern Dona Ana County/Mesilla Valley

When
August 8, 12:00 PM MST to August 31, 11:59 PM MST
Where
Southern Dona Ana County/Mesilla Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.353, -106.833 (the zone’s center; the record gives no point)

The zone started August in Moderate(D1) drought and on August 8th, the northern half was placed in Severe(D2) drought with the southern half placed in D2 drought on August 22nd. The Cooperative Observer at New Mexico State University recorded 1.38 inches of precipitation which was 0.35 inches below normal.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2023Every state in 2023This day in weather historyWarnings in New Mexico, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1134973, 1134974, 1134975.